Delaware, 2012

Drought in Delaware, October 1 to 30, 2012

October 1 to 30, 2012 · NWS PHI · 3 events in 3 counties and zones

The flooding rains associated with Sandy ended drought conditions in central and southern Delaware.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The flooding rains associated with Sandy ended drought conditions in central and southern Delaware.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 30, 8:38 PM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Sep 30, 8:38 PM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
938 PM EDT SUN SEP 30 2012

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE LOCATED OVER NEW ENGLAND THIS EVENING
WILL DRIFT TO THE NORTHEAST. WEAK HIGH PRESSURE WILL BUILD INTO
THE AREA MONDAY AND MOVE OFFSHORE MONDAY NIGHT. A WARM FRONT
ASSOCIATED WITH LOW PRESSURE EMERGING FROM THE GULF WILL APPROACH
THE AREA TUESDAY AND MOVE THROUGH THE REGION TUESDAY NIGHT. A COLD
FRONT WILL FOLLOW FOR WEDNESDAY. HIGH PRESSURE WILL BUILD IN
BEHIND THE FRONT FOR THE END OF THE WEEK. ANOTHER COLD FRONT IS
EXPECTED TO ARRIVE NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A MID LEVEL LOW WAS LOCATED OVER NEW ENGLAND THIS EVENING. THE
FEATURE SHOULD DRIFT TO THE NORTHEAST REACHING THE MAINE AND
QUEBEC BORDER REGION AROUND DAYBREAK.

A SHORT WAVE IN THE CYCLONIC FLOW WAS LOCATED OVER THE LOWER
SUSQUEHANNA VALLEY AND VICINITY THIS EVENING. THE FEATURE WILL BE
DRAWN TO THE EAST AND OFF THE COAST OVERNIGHT. MID LEVEL CLOUDS
ASSOCIATED WITH THE SHORT WAVE ARE FORECAST TO CONTINUE AFFECTING
OUR CENTRAL AND SOUTHERN COUNTIES UNTIL AROUND MIDNIGHT. SCATTERED
SHOWERS ACROSS NORTHEASTERN MARYLAND, NORTHERN DELAWARE AND
SOUTHERN NEW JERSEY WILL CONTINUE TO DISSIPATE AS THEY MOVE TO THE
EAST.

THE WIND IS EXPECTED TO BE LIGHT OVERNIGHT AND IT WILL FAVOR THE
WEST IF ANY DIRECTION AT ALL. TEMPERATURES ARE FORECAST TO DROP
INTO THE 40S AND LOWER 50S.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
MONDAY SHOULD BE SIMILAR TO TODAY IN TERMS OF WINDS AND
TEMPERATURES BUT NOT PRECIPITATION. THE UPPER LEVEL LOW AND
ASSOCIATED SURFACE WAVE SHOULD BOTH BE WELL TO OUR NORTHEAST
BEFORE THE NEXT WAVE MOVES IN FROM THE SOUTHWEST LATE TOMORROW
NIGHT. WE KEEP TOMORROW DRY DUE TO THE SLOWER NORTHEAST
PROGRESSION OF THE NEXT WAVE. TEMPERATURES, DUE TO LESS CLOUD
COVER WITH HIGHER CONVECTIVE TEMPERATURES, SHOULD BE ABLE TO CLIMB
INTO THE LOW-70S IN MOST PLACES.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
BOTH THE GFS AND WRF-NMMB INITIALIZATION LOOKED ABOUT THE SAME
AND BY THE END OF THE WRF-NMMB RUN BOTH THE GFS AND ITSELF REACH A
SIMILAR DESTINATION WITH THE GULF COAST LOW, ALTHOUGH THEIR
RESPECTIVE ROUTES WERE NOT THE SAME. THE OKC 500MB SOUNDING WAS
SUGGESTING A DOUBLE LOW STRUCTURE OR AT LEAST SOME WESTWARD
DRAGGING COMPONENT TO THE SOUTHERN PLAINS CLOSED LOW. UPSHOT FOR
THE FIRST HALF OF THE LONG TERM, SUGGEST SLOWER MAY BE BETTER.
ALSO OUR CWA SEEMS TO GET IN THE GOAL POSTS BETWEEN THE TWO
STRONGER POCKETS OF FORCING, ONE WITH THE JET TO OUR WEST AND
ANOTHER WITH A MID LEVEL QVEC CONVERGENCE TO OUR EAST.

AS FOR THE LATTER HALF OF THE LONG TERM, SPECIFICALLY WITH THE
WEEKEND CFP, HERE WE ARE GOING TO BE MUCH CLOSER TO THE GFS THAN
THE ECMWF, THUS A FASTER SERIES OF CFP(S) AND A COOLER WEEKEND.

A RATHER VANILLA WAA AND ISENTROPIC LIFT PATTERN FORECAST FOR
MONDAY NIGHT IN OUR CWA. BECAUSE THE WRF-NMMB TAKES THE SFC LOW
FARTHER TO THE WEST, MOST OF ITS FCST FORCING REMAINS WEST OF THE
DELAWARE. CONVERSELY THE GFS TAKES ENOUGH SHORT WAVE ENERGY TO TRY
TO BREAK THE BUILDING RIDGE DOWN AND BRING PCPN THRUT OUR CWA. IN
ALL LIKELIHOOD RIGHT OR WRONG WITH THE POPS, WE WOULD BE DEALING
WITH PCPN AMOUNTS LESS THAN ONE TENTH OF AN INCH FOR THIS FORECAST
PERIOD. FOR NOW WE ARE GOING TO LEAN TOWARD THE WRF-NMMB WAY. POPS
WERE LOWERED THROUGH THE FIRST TWO-THIRDS OF THE NIGHT AND ONLY
SURPASS STAT GUIDANCE TOWARD MORNING SOUTHWEST HALF. WOULD THINK
CLOUDS SHOULD HOLD MIN TEMPS HIGHER AND WE WENT WITH THOSE STAT
GUIDANCE.

THEN ON TUESDAY THE GENERAL FORECAST WAA AS WELL ISENTROPIC LIFT
LOOKS IN QUOTES BETTER. BUT THE FORECAST H2.5 AND LOW LEVEL JET
REMAIN WEST OF OUR CWA. THERE ARE MODELING DIFFERENCES AS TO HOW
UNSTABLE WE WILL BE AND OUR THOUGHTS AS TO WHERE TO PLACE THUNDER
CHANCES ARE A COMPROMISE BETWEEN THE SREF ENSEMBLE MEAN AND GFS.
BECAUSE THE FLOW ALOFT IS NOT THAT IDEAL AND THERE ARE NO POWER
HOUSE SHORT WAVES HEADING OUR WAY, SUSPECT OUTSIDE OF THUNDER IT
WILL BE DIFFICULT TO HAVE HEAVIER RAIN ON TUESDAY DAY. THE 00Z
ECMWF SEEMED TO BULLISH AND TOO FAST WITH CONVECTION POTENTIAL
GIVEN THE MORNING 500MB ANALYSIS. THE 12Z RUN HAS BACKED TOWARD
THE GFS SOLUTION. MAYBE BECAUSE ITS SO FAR WEST WITH SOME OF ITS
FORCING, THAT THE WRF-NMMB GIVES US THE OPPORTUNITY TO WARM INTO
THE 80S. WHILE ITS POSSIBLE GIVEN THE FCST 850MB AND 925MB FIELDS
WOULD BELIEVE THERE SHOULD BE TOO MANY CLOUDS AROUND FOR US TO GET
THERE AND OUR MAX TEMPS ARE MUCH CLOSER TO GFS MOS.

MODEL CONSENSUS FOR OUR BEST CHANCES FOR HEAVIER RAIN COME
TUESDAY NIGHT. WHILE THE H2.5 JET IS STILL WEST OF US, THERE IS
BETTER DIVERGENCE FORECAST ALOFT PLUS MORE INSTABILITY ALOFT THRUT
OUR CWA AND AT LEAST SOME MID LEVEL QVEC CONVERGENCE. PWATS ARE
FORECAST TO RISE TO NEAR TWO INCHES. WITH DEW POINTS MORE COMMON
FOR SUMMER THAN EARLY OCTOBER, MIN TEMPS ARE NOT FORECAST TO DROP
MUCH.

THEN ON WEDNESDAY, THE WAA IS FORECAST TO BE DONE AND THE DRY
SLOT IS EXPECTED TO REACH INTO OUR CWA. BEST CHANCES FOR PCPN
APPEAR TO BE IN THE MORNING. BUT GIVEN MOISTURE FIELD FCST SKILLS
AT THIS TEMPORAL FCST TIME ARE NOT PERFECT, WE KEPT IN PCPN
CHANCES INTO THE AFTERNOON AND THE EARLY PART OF WEDNESDAY NIGHT.
NOT EXACTLY VIGOROUS, BUT ENOUGH THERE TO SUGGEST THE CHANCE FOR
THUNDER CONTINUES. THERE SHOULD BE LOW CLOUDS AND FOG AROUND AT
THE START OF WEDNESDAY MORNING AND THIS MAY ULTIMATELY HOLD DOWN
MAX TEMPS. BUT THE POTENTIAL FOR BREAKS IS GREATER THAN TUESDAY
AND HERE WE DID BUMP UP SOME MAX TEMPS INTO THE 80S.

MODEL CONSENSUS REMAINS THE SAME FOR THURSDAY AND FRIDAY, A MORE
DRIER THAN NECESSARILY THAT MUCH COOLER AIR MASS WILL WORK ITS WAY
INTO OUR CWA.

ON THE WEEKEND, WE ARE GOING WITH THE FASTER CFP(S) SOLUTIONS
WITH THE GFS AS THE 00Z ECMWF ENSEMBLE SOLUTION WAS CLOSER TO THE
GFS THAN ITS OP MODEL. THE 12Z ECMWF EDGED SLIGHTLY COOLER. BY THE
WEEKEND THERE ARE 10-15F DIFFERENCES IN MAX TEMPS BETWEEN THE 00Z
ECMWF AND GFS MOS GUIDANCE BECAUSE THE FORMER WAS MUCH SLOWER WITH
THE CFP. WHILE SHOWERS WILL BE IN THE GRIDS, THIS REMAINS A
NORTHERN STREAM SYSTEM AND THE FORECAST IS GOING TO READ GLOOMIER
THAN IT MIGHT ACTUALLY BE, A PRETTY TYPICAL FALL WEEKEND.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS ARE FORECAST TO CONTINUE THROUGH THE TAF PERIOD.

SCATTERED SHOWERS AROUND KMIV AND KACY SHOULD CONTINUE TO
DISSIPATE AS THEY DRIFT EASTWARD. THE SHOWER ARE EXPECTED TO BE
GONE BY ABOUT 0300Z. A CLEARING TREND IS THEN ANTICIPATED AS THE
DECK OF MID LEVEL CLOUDS MOVES OFF THE COAST. A MOSTLY SUNNY DAY
IS ANTICIPATED FOR MONDAY WITH SOME HIGH CLOUDS AND SCATTERED
CUMULUS.

THE WIND WILL BE LIGHT OVERNIGHT, MAINLY AT 6 KNOTS OR LESS. IF
IT FAVORS ANY DIRECTION, IT WILL BE THE WEST. A LIGHT WEST WIND IS
EXPECTED FOR MONDAY MORNING. IT SHOULD BACK TO THE SOUTHWEST AND
SOUTH IN THE AFTERNOON AT SPEEDS MAINLY LESS THAN 10 KNOTS. A FEW
GUSTS INTO THE TEENS ARE POSSIBLE IN THE AFTERNOON.

OUTLOOK...
MONDAY...VFR CONDITIONS ARE EXPECTED.

MONDAY NIGHT...VFR CONDITIONS ARE EXPECTED FOR AT LEAST THE FIRST
HALF OF THE NIGHT. LOWERING CEILINGS COULD RESULT IN MVFR
CONDITIONS TOWARD 1200 UTC TUESDAY.

TUESDAY...MVFR CONDITIONS ARE EXPECTED IN CEILINGS AND RAIN.
CONDITIONS COULD DROP TO IFR LATE IN THE DAY SOUTH.

TUESDAY NIGHT...IFR CONDITIONS ARE EXPECTED WITH LOW CEILINGS AND
RAIN.

WEDNESDAY...IFR CONDITIONS COULD GIVE WAY TO MVFR CONDITIONS IN
THE AFTERNOON. THUNDERSTORMS ARE POSSIBLE.

THURSDAY...VFR CONDITIONS ARE EXPECTED.

&&

.MARINE...
CONTINUE THE SUB-ADVISORY CONDITIONS ACROSS ALL OUR WATERS
TONIGHT AND TOMORROW. WEST TO SOUTHWEST WINDS WILL CONTINUE TO
REMAIN AROUND 10 TO 15 KNOTS OR LESS TONIGHT AND SLOWLY DROP OFF
BY MONDAY MORNING. THEY WILL PICK UP TOMORROW IN THE WAKE OF THE
UPPER LEVEL LOW MOVING TO OUR NORTHEAST AND THE NEXT SYSTEM MOVING
IN FROM THE SOUTHWEST LATE TOMORROW NIGHT. SEAS WILL REMAIN AROUND
3 FEET THROUGH TOMORROW.

OUTLOOK...
THERE HAS BEEN A DIURNAL DIFFERENCE WITH THE MODELING AS THE
NIGHT RUNS HAVE BEEN A BIT MORE ENERGETIC WITH THE WIND FIELDS AND
THAN THE DAY RUNS.

IT HAS OCCURRED AGAIN TODAY WITH THE MODELS IN GENERAL A BIT
FARTHER WEST WITH THE MIDDLE OF THE WEEK SYSTEM. AS SUCH THE
FORECAST LLJ REMAINS BELOW 25 KTS AND WAVEWATCH SEAS AT FOUR FEET
OR LESS.

WE DO NOT HAVE ANY SCA CONDITIONS OUTLOOKED. THE POSSIBLE PERIOD
OF CONCERN REMAINS TUESDAY AND TUESDAY NIGHT WHEN THE SOUTHEAST
FLOW COULD VERIFY STRONGER. GIVEN THAT WEDNESDAY IS EXPECTED TO BE
A RATHER WARM DAY, WE ARE SLIGHTLY MORE CONFIDENT ABOUT SUB SMALL
CRAFT CONDITIONS IN THE SOUTHERLY WARM AIR FLOW OVER THE COOLER
WATER PRECEDING THE NEXT COLD FRONT ON WEDNESDAY. THE LARGER
MARINE ISSUE MAY BE FOG AND POSSIBLY SOME STRONGER WIND GUSTS IN
ANY TSTMS.

THE WEST TO NORTHWEST GRADIENT BEHIND THE COLD FRONT IS NOT
EXPECTED TO BE THAT ENERGETIC EITHER AND BY FRIDAY THE HIGH
PRESSURE SYSTEM SHOULD BE CLOSE ENOUGH TO START BACKING OUR WINDS
TO THE SOUTHWEST.

&&

.RIP CURRENTS...
THIS EVENING'S SURF ZONE FORECAST WAS THE LAST OF THE SEASON. THE
SURF ZONE FORECASTS WILL RESUME ON OR ABOUT MAY 17, 2013.

THE NATIONAL WEATHER SERVICE IN MOUNT HOLLY APPRECIATES ALL OF
THE REPORTS AND COMMENTS THAT WE RECEIVED THIS SEASON REGARDING
OUR SURF ZONE FORECASTS.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...GIGI/HAYES
NEAR TERM...IOVINO
SHORT TERM...HEAVENER
LONG TERM...GIGI
AVIATION...GIGI/IOVINO
MARINE...GIGI/HEAVENER
RIP CURRENTS...IOVINO
Hazardous weather outlook, Sep 30, 2:41 PM EST, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
341 PM EDT SUN SEP 30 2012

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-011945-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
341 PM EDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-011945-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
341 PM EDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Delaware Beaches

When
October 1, 12:00 AM EST to October 30, 12:00 AM EST
Where
Delaware Beaches forecast zone
Reported by
Drought Monitor
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Drought, Inland Sussex

When
October 1, 12:00 AM EST to October 30, 12:00 AM EST
Where
Inland Sussex forecast zone
Reported by
Drought Monitor
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Drought, Kent

When
October 1, 12:00 AM EST to October 30, 12:00 AM EST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2012Every state in 2012This day in weather historyWarnings in Delaware, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417934, 417935, 417936.